Alert archive / Utah / Red Flag Warnings in 2015

Red Flag Warning 1, NWS Salt Lake City, UT

August 5, 20155 counties in Utah

NWS Salt Lake City, UT issued this red flag warning at Aug 5, 2015, 8:19 AM MDT for 5 counties in Utah. It took effect at Aug 5, 2015, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 2015, 8:19 AM MDT (14:19 UTC)
In effect from
Aug 5, 2015, 12:00 PM MDT
Expired
Aug 5, 2015, 8:00 PM MDT
In force
8 hr
Issued by
NWS Salt Lake City, UT

Counties Garfield County, UT, Kane County, UT, San Juan County, UT, Washington County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 120 km from the middle of the area, began a volume at 14:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 2.3 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2015-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2015-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2741 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

311 
WWUS85 KSLC 051419
RFWSLC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
819 AM MDT WED AUG 5 2015

UTZ497-052230-
/O.NEW.KSLC.FW.W.0001.150805T1800Z-150806T0200Z/
MOJAVE DESERT-
819 AM MDT WED AUG 5 2015

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
497...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A RED
FLAG WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONE 497 MOJAVE DESERT.

* WINDS...AFTERNOON SOUTHWEST WINDS 20 TO 25 MPH WITH GUSTS 30 TO
  35 MPH. WINDS WILL DIMINISH EARLY THIS EVENING.

* RELATIVE HUMIDITY...FALLING BELOW 15 PERCENT THIS AFTERNOON
  THROUGH EARLY EVENING. 

* IMPACTS...COMBINATION OF LOW RELATIVE HUMIDITY AND GUSTY WINDS
  WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS THROUGH EARLY THIS
  EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

UTZ498-052230-
/O.NEW.KSLC.FW.W.0001.150805T1800Z-150806T0200Z/
GRAND STAIRCASE-
819 AM MDT WED AUG 5 2015

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
498 BELOW 5500 FEET...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A RED
FLAG WARNING BELOW 5500 FEET FOR WIND AND LOW RELATIVE HUMIDITY...
WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONE 498 GRAND STAIRCASE BELOW 
  5500 FEET.

* WINDS...AFTERNOON SOUTHWEST WINDS 20 TO 25 MPH WITH GUSTS 30 TO
  35 MPH. WINDS WILL DIMINISH EARLY THIS EVENING

* RELATIVE HUMIDITY...FALLING BELOW 15 PERCENT THIS AFTERNOON
  THROUGH EARLY EVENING. 

* IMPACTS...COMBINATION OF LOW RELATIVE HUMIDITY AND GUSTY WINDS
  WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS THROUGH EARLY THIS
  EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
1 follow-up statement
463 
WWUS85 KSLC 052129
RFWSLC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
329 PM MDT WED AUG 5 2015

UTZ497-060200-
/O.CON.KSLC.FW.W.0001.000000T0000Z-150806T0200Z/
MOJAVE DESERT-
329 PM MDT WED AUG 5 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 497...

* AFFECTED AREA...FIRE WEATHER ZONE 497 MOJAVE DESERT.

* WINDS...SOUTHWEST WINDS 15 TO 25 MPH WITH GUSTS TO 30 MPH.
  WINDS WILL DIMINISH EARLY THIS EVENING.

* RELATIVE HUMIDITY...BELOW 15 PERCENT.

* IMPACTS...COMBINATION OF LOW RELATIVE HUMIDITY AND GUSTY WINDS 
  WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS THROUGH EARLY 
  THIS EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

UTZ498-060200-
/O.CON.KSLC.FW.W.0001.000000T0000Z-150806T0200Z/
GRAND STAIRCASE-
329 PM MDT WED AUG 5 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
498 BELOW 5500 FEET...

* AFFECTED AREA...FIRE WEATHER ZONE 498 GRAND STAIRCASE BELOW 
  5500 FEET.

* WINDS...SOUTHWEST WINDS 20 TO 25 MPH WITH GUSTS 30 TO 35 MPH.
  WINDS WILL DIMINISH EARLY THIS EVENING.

* RELATIVE HUMIDITY...BELOW 15 PERCENT.

* IMPACTS...COMBINATION OF LOW RELATIVE HUMIDITY AND GUSTY WINDS 
  WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS THROUGH EARLY 
  THIS EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Aug 5, 4:02 AM MDT, 4 hours 17 minutes earlier.

Area forecast discussion, Aug 5, 4:02 AM MDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
402 AM MDT WED AUG 5 2015

.SYNOPSIS...A WEAK UPPER LEVEL DISTURBANCE WILL SCRAPE ACROSS THE
NORTHERN GREAT BASIN TODAY...WITH AN ASSOCIATED WEAK COLD FRONT
DROPPING INTO NORTHERN UTAH. A RIDGE OF HIGH PRESSURE WILL BUILD
OVER THE REGION ON THURSDAY. A TROUGH OF LOW PRESSURE OVER
CALIFORNIA WILL LIFT ACROSS THE GREAT BASIN FRIDAY AND SATURDAY.

&&

.SHORT TERM (THROUGH 06Z SUNDAY)...AN UPPER LOW CURRENTLY SPINNING OVER
NORTHERN CALIFORNIA IS FORECAST TO TRANSLATE EAST-NORTHEASTWARD
ACROSS THE NORTHERN GREAT BASIN TODAY...BEFORE PUSHING A RELATIVELY
WEAK COLD FRONT THROUGH NORTHERN UT LATE THIS AFTERNOON THROUGH THIS
EVENING. AHEAD OF THIS FRONT STRENGTHENING SOUTHWESTERLY FLOW SHOULD
YIELD BREEZY CONDITIONS ACROSS MOST WESTERN VALLEYS...WHILE MAX
TEMPERATURES RUN NEAR CLIMO. DYNAMICS ASSOCIATED WITH THE PASSING
TROUGH AND ATTENDANT UPPER JET WILL SUPPORT A GOOD CHANCE OF SHOWERS
AND THUNDERSTORMS LATER THIS AFTERNOON NORTH OF THE SURFACE BOUNDARY
ALONG THE TRAILING 700MB BAROCLINIC ZONE...AND HAVE INCREASED POPS
NORTH OF I-80 ACCORDINGLY. THIS SYSTEM QUICKLY LIFTS OFF TO THE
NORTHEAST THIS EVENING BRINGING A QUICK END TO THE CHANCE OF PRECIP.

MID LEVEL RIDGING IS FORECAST TO BRIEFLY AMPLIFY ACROSS THE REGION
DURING THE DAY THURSDAY. MOISTURE SHOULD BE SUFFICIENT TO SUPPORT
ISOLATED CONVECTION OVER THE HIGHER TERRAIN FROM THE UINTAS
SOUTHWARD INTO CENTRAL AND SOUTHERN UT.

THE MODELS HAVE BEEN QUITE CONSISTENT OVER THE PAST FEW DAYS
ADVECTING MONSOONAL MOISTURE NORTHWARD INTO THE FORECAST AREA LATE
IN THE WEEK...IN ADVANCE OF AN UPPER LOW WHICH IS FORECAST TO BE
SITUATED ALONG THE CA COAST FRIDAY MORNING. THERE HAVE BEEN
DIFFERENCES FROM RUN TO RUN REGARDING JUST HOW ROBUST THIS MOISTURE
SURGE WILL BE...WITH BOTH THE 00Z GFS AND EC SUGGESTING A
SUBSTANTIAL SURGE INTO THE FORECAST AREA LATE THURSDAY NIGHT THROUGH
FRIDAY. GIVEN THE MODEL CONSISTENCY WITH THE OVERALL MOISTENING
TREND HAVE INCREASED POPS BEGINNING LATE THURSDAY ACROSS THE
SOUTH...AND FRIDAY INTO FRIDAY EVENING AREA WIDE. HEAVY RAIN AND
FLASH FLOOD POTENTIAL WILL BE LARGELY DEPENDENT ON ANY CLOUD
COVER AND THE ABILITY OF THE AIR MASS TO DESTABILIZE. ASSUMING
SUFFICIENT DESTABILIZATION...DEEP LAYER SHEAR LOOKS TO BE
SUPPORTIVE FOR ORGANIZED AND POTENTIALLY STRONG CONVECTION.

AS THIS UPPER LOW EJECTS INLAND DRIER AIR IS FORECAST TO QUICKLY
OVERSPREAD THE AREA FROM THE SOUTHWEST...WITH ANY CHANCE FOR
CONVECTION SATURDAY CONFINED TO THE NORTH.

.LONG TERM (AFTER 06Z SUNDAY)...REMNANTS OF UPPER LEVEL LOW SLIDE
EAST ACROSS ROCKIES EARLY IN THE PERIOD.

GFS AND ECMWF IN GOOD AGREEMENT WITH BUILDING RIDGE OF HIGH
PRESSURE OVER THE REGION...WITH RIDGE CENTER JUST EAST OF FOUR
CORNERS AREA MONDAY AND TUESDAY. WITH MAJORITY OF GFS ENSEMBLE
MEMBERS INDICATING SIMILAR SOLUTION...CONFIDENCE IS RATHER HIGH.
PERSISTENT...THOUGH RATHER WEAK...SOUTHERLY MID LEVEL FLOW ON
WESTERN PERIPHERY OF HIGH WILL PUSH MOISTURE NORTH INTO REGION
MONDAY NIGHT AND TUESDAY...WITH PRECIPITABLE WATER VALUES PROGGED
TO INCREASE TO OVER AN INCH. THOUGH DISTINCT LACK OF ANY FORCING
MECHANISM...ENOUGH MOISTURE TO JUSTIFY SLIGHT CHANCE TO CHANCE
WORDING FOR SHOWERS AND THUNDERSTORMS OVER AT LEAST SOUTHEASTERN
HALF OF FORECAST AREA ON TUESDAY.

&&

.AVIATION...SOUTH WINDS WILL INCREASE AT KSLC THROUGH THE MORNING
WITH GUSTS IN EXCESS OF 25 KTS LIKELY AFTER 16Z OR SO. WINDS WILL
LIKELY REMAIN SOUTHERLY THROUGH THE AFTERNOON UNTIL THE ARRIVAL OF A
COLD FRONT AROUND 00Z. VFR WINDS ARE EXPECTED TO PREVAIL THROUGH THE
PERIOD.

&&

.FIRE WEATHER...SOUTHWESTERLY WINDS WILL STRENGTHEN LATE THIS
MORNING INTO THE AFTERNOON HOURS ACROSS MUCH OF THE AREA. ALONG WITH
THIS INCREASE IN WINDS...RH VALUES ARE EXPECTED TO FALL INTO THE
TEENS BY EARLY AFTERNOON. THIS IS IN ADVANCE OF A WEAK COLD FRONT
WHICH WILL CROSS NORTHERN UTAH LATE THIS AFTERNOON THROUGH THIS
EVENING...BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS TO FAR
NORTHERN UTAH. HIGH PRESSURE WILL BRIEFLY STRENGTHEN
THURSDAY...BEFORE MONSOON MOISTURE SURGES NORTHWARD ACROSS THE AREA
LATE THURSDAY NIGHT THROUGH FRIDAY. WETTING RAINS WILL BE LIKELY
ACROSS MUCH OF THE AREA WITH THIS MOISTURE RETURN BEFORE DRIER AIR
SPREADS BACK TO THE REGION FROM THE SOUTHWEST BEGINNING SATURDAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC...BARJENBRUCH/SEAMAN
AVIATION...SEAMAN
FIRE WEATHER...SEAMAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 5, 4:37 AM MDT, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
437 AM MDT WED AUG 5 2015

UTZ001>016-019>021-517-518-WYZ021-061045-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
437 AM MDT WED AUG 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THIS
AFTERNOON AND EARLY EVENING ACROSS NORTHERN UTAH. THE CONVECTIVE
ACTIVITY WILL BE IN ASSOCIATION WITH AN UPPER LEVEL DISTURBANCE
AND ASSOCIATED COLD FRONT. GUSTY WINDS WILL BE POSSIBLE WITH THE
STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS ARE A GOOD BET FROM LATE THURSDAY NIGHT
THROUGH FRIDAY NIGHT...AS A LOW PRESSURE SYSTEM LIFTING NORTHEAST
ACROSS THE REGION WILL INTERACT WITH AMPLE MOISTURE.  STRONG
THUNDERSTORMS AND POTENTIALLY HEAVY RAIN...WITH THE POTENTIAL FOR
FLASH FLOOD...WILL BE POSSIBLE.

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ON
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 3:07 PM MDTSevere Thunderstorm WarningSLCBox Elder53 min
Aug 5, 3:58 PM MDTSevere Thunderstorm WarningSLCBox Elder62 min
Aug 5, 4:59 PM MDTSevere Thunderstorm WarningSLCBox Elder31 min
Aug 5, 5:27 PM MDTSpecial Weather StatementSLCCache63 min

Nearby

Red Flag Warnings in Utah, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.